New Reports and Studies Examine Gastrointestinal Risks of Popular GLP-1 Receptor Agonists
As semaglutide-containing medications gain traction for their efficacy in treating conditions like diabetes and obesity, emerging data and patient reports are raising questions about their gastrointestinal safety. Specifically, the medications have been linked to gastroparesis, a condition characterized by delayed gastric emptying, which can lead to a range of symptoms from nausea to severe abdominal pain.
HCN Medical Memo
The emerging data on semaglutide and gastroparesis is a call for heightened vigilance. Although the medication offers significant benefits for glycemic control and weight management, it’s crucial to weigh these advantages against the potential gastrointestinal risks. Clinicians should be proactive in monitoring for symptoms of gastroparesis, especially in patients who are already at higher risk for GI issues.
- A 2-year study found that 82.2% of patients taking semaglutide experienced mild to moderate GI adverse events, compared to 53.9% in the placebo group. However, no cases of gastroparesis were reported in the study.
- Case studies have shown patients developing symptoms of gastroparesis after initiating semaglutide therapy, with symptoms resolving upon discontinuation of the medication.
- The FDA has received reports of gastroparesis linked to semaglutide and other GLP-1 receptor agonists but has not confirmed a direct causal relationship.
- Clinicians recommend avoiding semaglutide in patients who exhibit symptoms of gastroparesis.
The 10-year cumulative incidence of diabetic gastroparesis is estimated to be 5.2% among patients with type 1 diabetes and 1% in patients with type 2 diabetes.
- Other medications, including proton pump inhibitors and tricyclic antidepressants, can also lead to gastroparesis.
- Dietary modifications and certain medications are recommended for managing gastroparesis symptoms.
- Legal actions have been initiated against Novo Nordisk and Eli Lilly, alleging failure to warn about severe GI symptoms.
More on Gastro/Hep Disorders